Around 75 per cent of patients who take statins to treat elevated cholesterol levels may suffer from muscle pain, scientists warn.
Researchers at the Center for Healthy Aging at the University of Copenhagen have now identified a possible mechanism underlying this side effect.
Statin is a class of drugs which are used to treat high levels of blood cholesterol by way of inhibiting the liver’s ability to produce cholesterol.
Statins are the most potent drugs on the market for lowering low-density cholesterol (LDL). At present 600,000 Danes with elevated cholesterol levels take statins daily.
30-40 per cent of the older Danish population are currently undergoing treatment.
“A well-known side effect of statin therapy is muscle pain. Up to 75 per cent of the physically active patients undergoing treatment for high cholesterol experience pain.
This may keep people away from either taking their medicine or from taking exercise — both of which are bad choices,” said Professor Flemming Dela from the University of Copenhagen.
“We have now shown that statin treatment affects the energy production in muscles. We are working on the assumption that this can be the direct cause of muscle weakness and pain in the patients,” Dela said in a statement.
Scientists also showed that the patients examined who were being treated with statins had low levels of the key protein Q10. Q10 depletion and ensuing lower energy production in the muscles could be the biological cause of the muscle pain that is a problem for many patients.
About 40 per cent of the patients being treated with statins in Denmark are in so-called “mono therapy” and thus are prescribed only this one drug. Presumably these are people who “only” have high cholesterol and no other risk factors that could influence heart health.
“The effect of statins is marginal for these patients — in a previous published Cochrane analysis only 0.5 per cent reduction in all-cause mortality was detected, indicating that for every 200 patients taking statins daily for five years, one death would be prevented.
“This patient group is obviously interesting in light of the side effects of statin therapy,” said Dela.
The study was published in the Journal of American College of Cardiology.